Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 48, NWS Aberdeen, SD

June 13, 2017Traverse County, Minnesota; Marshall County, Roberts County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 13, 2017, 8:12 PM CDT for Traverse County, Minnesota; Marshall County, Roberts County, South Dakota. It was in force for 33 min. 12 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2017, 8:12 PM CDT (01:12 UTC)
Expired
Jun 13, 2017, 8:45 PM CDT
In force
33 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Traverse County, MN, Marshall County, SD, Roberts County, SD

The radar

The Aberdeen radar (KABR), 136 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 8:14 PM CDTTSTM WND GST 60Claire City, SD
Jun 13, 8:20 PM CDTTSTM WND DMG2 N New Effington, SDTREES UPROOTED, LARGE BRANCHES BROKEN. RADAR ESTIMATED TIME.
Jun 13, 8:20 PM CDTTSTM WND DMG2 N New Effington, SDUPROOTED TREE. RADAR ESTIMATED TIME.
Jun 13, 8:20 PM CDTTSTM WND DMG9 S Rosholt, SDTWO CABINS DESTROYED, ONE BY WIND AND THE OTHER BY A LARGE FELLED TREE. RADAR ESTIMATED TIME. ESTIMATED LOCATION.
Jun 13, 8:20 PM CDTTSTM WND GST 701 N New Effington, SD
Jun 13, 8:20 PM CDTTORNADO2 Wsw New Effington, SDSIGNIFICANT TREE DAMAGE FROM A BRIEF TORNADO TOUCHDOWN.
Jun 13, 8:25 PM CDTTSTM WND DMG3 Nne New Effington, SDLARGE BRANCHES BROKEN.
Jun 13, 8:25 PM CDTTSTM WND DMG4 Nne New Effington, SDLOSS OF ROOF BARN. RADAR ESTIMATED TIME.
Jun 13, 8:25 PM CDTTORNADO2 N New Effington, SDTREE DAMAGE FROM A BRIEF TORNADO TOUCHDOWN. RADAR ESTIMATED TIME.
Jun 13, 8:28 PM CDTTSTM WND DMG4 Nnw Victor, SD12-16 TREES SNAPPED. POSSIBLE TORNADO DAMAGE. RADAR ESTIMATED TIME.
Jun 13, 8:30 PM CDTTSTM WND DMG3 Nw Victor, SDUPROOTED TREES. RADAR ESTIMATED TIME.
Jun 13, 8:30 PM CDTTSTM WND DMG4 Nnw Victor, SDDENTED GRAIN BINS, UPROOTED TREES. RADAR ESTIMATED TIME.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 10 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 3:13 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.2 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2017-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 118 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2017-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 279 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
118 J/kg
Mixed-layer CIN
-325 J/kg
Mixed-layer LCL
1575 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
279 m²/s²
0-3 km storm-relative helicity
479 m²/s²
Significant tornado parameter
0.0
Supercell composite
10.8

Open this sounding in Storm Lab

The text

As transmitted.

761 
WUUS53 KABR 140112
SVRABR
MNC155-SDC091-109-140145-
/O.NEW.KABR.SV.W.0048.170614T0112Z-170614T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
812 PM CDT TUE JUN 13 2017

The National Weather Service in Aberdeen has issued a

* Severe Thunderstorm Warning for...
  Central Traverse County in west central Minnesota...
  Northern Roberts County in northeastern South Dakota...
  Northeastern Marshall County in northeastern South Dakota...

* Until 845 PM CDT

* At 810 PM CDT, severe thunderstorms were located along a line
  extending from Veblen to near Dakota Connection & Casino, moving
  northeast at 50 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Sisseton, Wheaton, Veblen, Rosholt, New Effington, Claire City,
  Victor, White Rock, Sica Hollow State Park, Mud Lake Landing,
  Silver Bridge, Hillhead, Halls Landing, Lake Traverse, Lake
  Traverse Housing Units, Veblen Flats Housing, Dakota Connection &
  Casino, Rainbow Island, Immanuel Church and Whiterock Colony.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

Intense thunderstorm lines can produce brief tornadoes and 
widespread significant wind damage. Although a tornado is not 
immediately likely, it is best to move to an interior room on the 
lowest floor of a building. These storms may cause serious injury 
and significant property damage.

&&

A tornado watch remains in effect until 1000 PM CDT for west central
Minnesota...and northeastern South Dakota.

LAT...LON 4586 9626 4567 9680 4557 9694 4581 9744
      4593 9743 4594 9656 4602 9657 4602 9654
TIME...MOT...LOC 0110Z 217DEG 43KT 4584 9729 4563 9693 

TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
 
$$

SRF
2 follow-up statements
838 
WWUS53 KABR 140123
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
823 PM CDT TUE JUN 13 2017

MNC155-SDC091-109-140145-
/O.CON.KABR.SV.W.0048.000000T0000Z-170614T0145Z/
Traverse MN-Roberts SD-Marshall SD-
823 PM CDT TUE JUN 13 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR CENTRAL TRAVERSE...NORTHERN ROBERTS AND NORTHEASTERN MARSHALL
COUNTIES...

At 822 PM CDT, severe thunderstorms were located along a line
extending from 7 miles northwest of Claire City to near Lake
Traverse, moving northeast at 50 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Trained weather spotters. At 814 PM CDT, a 60 mph wind gust 
         was reported in Claire City. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Wheaton, Veblen, Rosholt, New Effington, Claire City, Victor, White
Rock, Mud Lake Landing, Silver Bridge, Halls Landing, Lake Traverse,
Lake Traverse Housing Units, Veblen Flats Housing, Rainbow Island,
Immanuel Church and Whiterock Colony.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

Intense thunderstorm lines can produce brief tornadoes and 
widespread significant wind damage. Although a tornado is not 
immediately likely, it is best to move to an interior room on the 
lowest floor of a building. These storms may cause serious injury 
and significant property damage.

&&

A tornado watch remains in effect until 1000 PM CDT for west central
Minnesota...and northeastern South Dakota.

LAT...LON 4586 9626 4567 9680 4563 9685 4590 9736
      4593 9737 4594 9656 4602 9657 4602 9654
TIME...MOT...LOC 0122Z 217DEG 43KT 4595 9717 4574 9681 

TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
 
$$

SRF
165 
WWUS53 KABR 140128
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
828 PM CDT TUE JUN 13 2017

MNC155-SDC091-109-140145-
/O.CON.KABR.SV.W.0048.000000T0000Z-170614T0145Z/
Traverse MN-Roberts SD-Marshall SD-
828 PM CDT TUE JUN 13 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR CENTRAL TRAVERSE...NORTHERN ROBERTS AND NORTHEASTERN MARSHALL
COUNTIES...

At 826 PM CDT, severe thunderstorms were located along a line
extending from near Lidgerwood to near Rosholt, moving northeast at
50 mph.

HAZARD...70 mph wind gusts and penny size hail. 

SOURCE...Trained weather spotters. At 824 PM CDT, a 70 mph wind gust 
         was reported 1 mile north of New Effington by the Fire 
         Department. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. 

Locations impacted include...
Wheaton, Veblen, Rosholt, New Effington, Claire City, Victor, White
Rock, Mud Lake Landing, Silver Bridge, Halls Landing, Lake Traverse,
Lake Traverse Housing Units, Veblen Flats Housing, Rainbow Island,
Immanuel Church and Whiterock Colony.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.

&&

A tornado watch remains in effect until 1000 PM CDT for west central
Minnesota...and northeastern South Dakota.

LAT...LON 4586 9626 4567 9680 4563 9685 4590 9736
      4593 9737 4594 9656 4602 9657 4602 9654
TIME...MOT...LOC 0126Z 217DEG 43KT 4600 9712 4579 9676 

TORNADO...POSSIBLE
HAIL...0.75IN
WIND...70MPH
 
$$

SRF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 7:36 PM CDT, 36 minutes earlier.

Area forecast discussion, Jun 13, 7:36 PM CDT, 36 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
736 PM CDT Tue Jun 13 2017

.UPDATE...
Issued at 734 PM CDT Tue Jun 13 2017

Severe thunderstorms have merged into a line this evening that is
quickly moving east toward the I-29 corridor. Potential for strong
winds and even tornadoes remains.

&&

.SHORT TERM...(This Evening through Wednesday Afternoon)
Issued at 252 PM CDT Tue Jun 13 2017

Still plenty of clouds across much of the CWA this afternoon as
dewpoints continue to climb through the upper 60s and lower 70s.
Surface trough is west of the James valley, but looks to have
cleared the Missouri valley as winds have turned north/northwest
there already. CAM solutions still showing convection beginning in
the next few hours, and will likely have to await the vort maxima
over western Nebraska to get the larger scale ascent going. Severe
parameters still support potential for large hail, damaging winds,
and even an isolated tornado or two. Winds are more backed across
the eastern CWA where there may be a better tornado potential.
Initially, storms may fire over FSD CWA as satellite suggests the
cumulus are becoming a bit more congested east of Chamberlain. Have
made a few adjustments to POPs based on current thinking and CAM
trends. Whatever activity that develops late this afternoon is
expected to form a line/broken line of storms as activity pushes
east into MN later this evening. Activity looks to be out of the
area by 06Z tonight. Dry conditions will return on Wednesday, with
breezy west winds. Highs will rise into the lower 80s for most
locations.

.LONG TERM...(Wednesday Evening through Tuesday)
Issued at 252 PM CDT Tue Jun 13 2017

The long term looks to be a bit more tranquil. Flat mid level flow
across the region should gradually transition to a western conus
ridge and eastern conus trof by the end of the period. This should
result in temperatures averaging out right around normal for most of
the period. The highest probabilities for measurable rain should be
on Saturday as a decent wave aloft moves across the forecast area.
Stability progs suggest not much chance of severe weather throughout
the entire long term.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 734 PM CDT Tue Jun 13 2017

Thunderstorms remain possible this evening for KABR and KATY as a
line of storms continues to move east. Conditions will fall to IFR
in heavier rain. Conditions will improve by late evening as the
storms exit into MN.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Wise
SHORT TERM...TMT
LONG TERM...TDK
AVIATION...Wise
Hazardous weather outlook, Jun 13, 5:25 AM CDT, 14 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
525 AM CDT Tue Jun 13 2017

MNZ039-046-SDZ007-008-011-019>023-141030-
Traverse-Big Stone-Marshall-Roberts-Day-Clark-Codington-Grant-
Hamlin-Deuel-
525 AM CDT Tue Jun 13 2017

This Hazardous Weather Outlook is for portions of west central
Minnesota and northeast South Dakota.

.DAY ONE...Today and Tonight

Thunderstorms will remain in the forecast this morning, and an
isolated severe storm or two could produce hail to quarter size.
Storms will redevelop this afternoon ahead of a cold front. The
threat storms pose this afternoon include large hail, strong
winds, and tornadoes.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested this afternoon.

SDZ005-006-010-017-018-036-037-051-141030-
McPherson-Brown-Edmunds-Faulk-Spink-Hyde-Hand-Buffalo-
525 AM CDT Tue Jun 13 2017

This Hazardous Weather Outlook is for portions of central South
Dakota, north central South Dakota, and northeast South Dakota.

.DAY ONE...Today and Tonight

Thunderstorms will remain in the forecast early today, however
severe weather is not expected for the rest of the morning hours.
Storms will redevelop this afternoon ahead of a cold front. Storms
that form this afternoon could generate large hail and strong
winds. An isolated tornado or two is also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested this afternoon.

SDZ003-004-009-015-016-033>035-045-048-141030-
Corson-Campbell-Walworth-Dewey-Potter-Stanley-Sully-Hughes-Jones-
Lyman-
525 AM CDT Tue Jun 13 2017 /425 AM MDT Tue Jun 13 2017/

This Hazardous Weather Outlook is for portions of central South
Dakota and north central South Dakota.

.DAY ONE...Today and Tonight

Thunderstorms will remain in the forecast through the early
morning hours, however no severe weather is expected. Thunderstorm
chances will rapidly diminish through the mid to late morning
hours with dry conditions this afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Connelly

In the hours before

Local storm report, Jun 13, 7:27 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
727 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     TSTM WND DMG     WALLACE                 45.09N 97.48W
06/13/2017                   CODINGTON          SD   LAW ENFORCEMENT

            LARGE TREES UPROOTED. RADAR ESTIMATED TIME.

&&

RL
Local storm report, Jun 13, 7:28 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
728 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND GST     FLORENCE                45.06N 97.33W
06/13/2017  E60 MPH          CODINGTON          SD   LAW ENFORCEMENT

            60 MPH.

&&

RL
Local storm report, Jun 13, 7:29 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
729 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     FUNNEL CLOUD     FLORENCE                45.06N 97.33W
06/13/2017                   CODINGTON          SD   LAW ENFORCEMENT

            MOVING UP AND DOWN.

&&

RL
Local storm report, Jun 13, 7:35 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
735 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 PM     TSTM WND GST     7 SW WAUBAY             45.25N 97.41W
06/13/2017  E65 MPH          DAY                SD   TRAINED SPOTTER

            AT LEAST 65 MPH ESTIMATED.

&&

RL
Local storm report, Jun 13, 7:40 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
740 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     TSTM WND DMG     CLARK                   44.88N 97.73W
06/13/2017                   CLARK              SD   LAW ENFORCEMENT

            SHED ROOF REMOVED, SEVERAL TREES DOWN. RADAR
            ESTIMATED TIME.

&&

RL
Local storm report, Jun 13, 7:45 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
745 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0731 PM     TSTM WND GST     4 W WEBSTER             45.34N 97.61W
06/13/2017  M69 MPH          DAY                SD   TRAINED SPOTTER

            RADAR ESTIMATED TIME.

&&

RL

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 8:03 PM CDTSevere Thunderstorm WarningABRBig Stone, Traverse42 min
Jun 13, 8:38 PM CDTSevere Thunderstorm WarningABRTraverse22 min
Jun 13, 7:10 PM CDTSevere Thunderstorm WarningABRBrown, Clark, Codington, Day, Grant, Hamlin and 3 more65 min
Jun 13, 7:16 PM CDTSevere Thunderstorm WarningABRClark, Codington, Deuel, Grant, Hamlin59 min
Jun 13, 7:22 PM CDTSevere Thunderstorm WarningABRMarshall23 min
Jun 13, 7:24 PM CDTSevere Thunderstorm WarningABRBrown, Day, Marshall21 min
Jun 13, 7:38 PM CDTSevere Thunderstorm WarningABRBrown, Day, Marshall52 min
Jun 13, 7:45 PM CDTTornado WarningABRDay, Marshall, Roberts34 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2017Severe Thunderstorm Warnings in Minnesota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.